What pain meds work well for Gastric bypass patients?
Good Morning. I am a gastric bypass patient 13 years out from surgery and maintaining my 150 lb weight loss. I have chronic daily pain from arthritis, degenerative disc disease, cervical herniated disc(s), torn meniscus, labral tear in my hip and recurring tendonitis in various places. I take Hydrocodone/Apap 10mg/325 4 times daily for pain since as gastric bypass patients we are not supposed to take NSAIDS. I get very little relief from this. It is in pill form. Does anyone else that is a weight loss surgery patient have this issue and find that it is due to malabsorption and/or anyone taking pain meds in liquid form get better relief?
Interested in more discussions like this? Go to the Bariatric Surgery & Weight Loss Support Group.
Did you ever get a reply on this ?
I'm new to this site. Does anyone ever get an answer from The Mayo Clinic ? Isn't that what we're looking for ? → Professional answers fro Doctors….
Hi @laurie1l welcome to Connect.
I thought I'd jump in and mention that Connect is a patient-to-patient community. The most important ingredient on here is its members, like you. It is not designed to be a community for medical experts to give advice, but it's a place to learn from all your shared experiences, insights, suggestions, and tips. If you'd like to learn more about Connect, here's the "About Connect: Who, What & Why" Page, https://connect.mayoclinic.org/page/about-connect/ It has some great information.
On the other hand, you can view Mayo Clinic experts talking about various health conditions, treatments, published studies, etc. by visiting the Connect Pages at https://connect.mayoclinic.org/pages/
Lauri, Have you had gastric bypass with chronic pain?
Hello and welcome to Mayo Connect.
This site is people to Connect and discuss with others.. and they do not have to be Mayo Clinic patients… medical conditions that we have in common. We try to help each other handle our situations. Sharing experiences we can gain knowledge and ideas on what to ask our care teams (personal care physicians and specialty physicians, NPs and PAs that participate in our care).
Everyone is different. Some medications work for one person and not another. Others can suggest things you never thought of to handle your pain or how to handle a doctor or test, etc. Sometimes other's input makes us realize we need to be seeing a different doctor. .. a specialist maybe.
There are no Mayo doctors monitoring this site that I know about. You can call and make an appointment or look through the pages Amanda has posted.
Ask a question and we will do our best to direct you to answers.
yes, generally speaking, thanks
I had gastric bypass in 2012 and had lost around 150lbs before my surgery and then I lost 250lb after surgery. I started at almost 600lbs. The lowest weight I got down to was 157lbs, and just looked horrible. But right now I am struggling with my weight. I have probably gained at least 50lbs in the last couple years. I have arthritis, fibromyalgia, ankylosing spondylitis, and scoliosis. I take oxycodone (30mg for the day, I also take gabapentin 300mg/3x daily, and I also am on a fentanyl patch (25mcgms for 72hrs). when I began using the fentanyl patch, I started with a patch that was 150mcgrms. So, I have worked my way down from 150 to 25. No, my meds do not take away my pain. Some days are worse than others. I have real problems with my pain and weather. Every time the barometric pressure changes, my pain feels "it". My pain is worse in the cold, rainy weather, and I live in Oregon. If your pain meds are not working, maybe you should talk to your doctor about changing your meds or adding another med to the one's you already take. I hope this helps a little bit. If you have anymore questions or want someone to talk to, send me a message.
Are you still using both of these? I am dealing with DDD and chronic pain.
I am so frustrated. Does anybody here deal with chronic pain and had Gastric Bypass? I am struggling with Tramadol not staying with me as long as the dosage says it should. Like there is a malabsorption issue perhaps. Is there anyone with this issue and is there clinical evidence of it? I am in pain and my PCP thinks it should be 1 pill every six hours. I can't go that low of a dose and that far apart.
Hi @annek1965 and welcome to Mayo Clinic Connect. I am so sorry you are having such a dificult time keeping the pain at bay. Having had gastric bypass myself, I can understand the struggles of chronic pain after the surgery. It reroutes your digestive system. I'd like to invite @fourof5zs and @sandytoes14 to see if they would like to share their experiences. I know for me, they had me on hydrocodone and then tramadol. I eventually went to the three week pain rehab in Minnesota and that is how I remedied my pain. I can share more information about the program if you would be interested.
How long ago was your surgery and have they tried any other medications on you?
I am not sure I can help. To repair a paraesophageal (sliding hiatal) hernia I had nissen fundoplication in 2001 that failed; a bad repair of it in 2007; I had it taken down at the Mayo Clinic in 2013 and lost most of the fundus and hernia repaired. The hernia repair failed. In 2014 I had the gastric bypass at the Mayo Clinic to fix the hernia. I had complication of my esophagus shortening and it pulled a loop of my intestines along with my stomach into my chest. It also caused a small leak that eventually stopped on its on. I had 3 weeks in the hospital and too weak to have more surgery. I was on feeding tube and blenderized diet . I leveled off and got stronger. About six months later two more loops of intestines came into my chest and pushed my left lung against my ribcage partially collapsing my lung. I had to have open thoracic surgery to repair it all. I lost a bit more of my stomach. I did have enough to divide and make the pouch about large egg size. I had to stay on the feeding tube for about five or six months longer.
I have a lot of pain from arthritis and still pain from where they cut me open for the surgery in 2015. Cracked ribs, cut muscles and I have a torn labrum in my shoulder.. probably not from the surgery, but aggravated by the surgery.
During this time of all these surgeries my vitamin d did not register at all. They tried me on high dose of vitamin d but my body would not tolerate it. It made me hurt like the flu. So I take a chewable mult-vitamin that has vitamin d. They do have a vitamin d that dissolves in mouth, but it was hard to find in low dose. I wanted to go slowly up on dose. My vitamin d started to go up and I decided to add a gel pill to it.. forget how much it is. Now 5 years later I am absorbing it. I am towards the lower end of the normal range. I was absorbing calcium, but magnesium was low, but started absorbing it. Vitamin b12 was low and I do monthly injections of it. It is in lower normal range.
I have a swallowing problem. I have spasms at back of my throat and at the sphincter above my stomach. My food basically drops from the back of my throat to just above my stomach.. . sometimes food or medications can stack in my esophagus if the sphincter does not open to my stomach. I take oxycodone for pain because hydrocodone did nothing but give me headaches and nausea. I believe it is the only one that comes in a liquid. I am allergic to tramadol. I chew the oxycodone, but sometimes it is as much as an hour before I start feeling the effects of it: a slight headache.. which goes away after a short time.. and weird head feeling which also goes away after a short time. I take 5 mg of oxycodone as needed. Most days I take one pill every 6-8 hours. Some days it might be every 4 hours. Sometimes it might be a half dose or a 1 1/2 dose. Sometimes the pain is really bad and I add Tylenol or at night half of a 5 mg valium tablet. The Tylenol isn't chewable.. I could get liquid, but I don't take it very often.
I don't really know if the lack of absorption is from missing parts of my stomach, the gastric bypass or the swallowing problem. I have barrett's esophagus to add to all this. Il do know that with time absorption seems to have gotten better for me. Care had to be taken though. If i do not feel the effects of the pain pill I have to be careful.. too many pills hitting at one time could be dangerous. I don't drive much, but a big does of pain pills hitting me while driving would not be good. Blood pressure or diabetic medications could be life threatening too.. so far I don't take any of those.
I seem to be one of the weirder cases at the Mayo Clinic in Jacksonville. Not really an honor I want. 😒